Minnesota, 2022

Hail and Damaging Winds in Minnesota, July 10, 2022

July 10, 2022 · NWS DLH · 10 events in 4 counties and zones

Several rounds of strong to severe thunderstorms worked across the Northland on the 10th with the first round moving out of Canada during the early morning hours. These storms produced localized damaging winds shortly after sunrise with a few downed trees and powerlines reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Several rounds of strong to severe thunderstorms worked across the Northland on the 10th with the first round moving out of Canada during the early morning hours. These storms produced localized damaging winds shortly after sunrise with a few downed trees and powerlines reported. Another round moved out of the Northern Plains across north-central Minnesota during the mid-morning hours and produced some isolated damaging winds and hail to around the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 5:32 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 10, 5:32 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
632 AM CDT Sun Jul 10 2022

.DISCUSSION...(Today through Saturday)
Issued at 327 AM CDT Sun Jul 10 2022

Summary: A couple rounds of thunderstorms are expected today into
tonight with more showers and storms Monday into Tuesday. The
storms today into tonight may be severe but severe storms are not
expected Monday/Tuesday. Temperatures will be in the lower
seventies to around eighty Monday and Tuesday then warm Wednesday
into next weekend.

We've been watching an area of thunderstorms moving southeast out
of Ontario toward the Arrowhead. These storms were quite strong
earlier tonight but have shown signs of weakening as they move
away from the better instability. More thunderstorms were moving
east through North Dakota and these were strong to severe as of
0830Z. These storms will hold together in some form as they enter
western portions of the Northland later this morning, most likely
after 9 AM. Southerly 850MB winds of 25-30 knots and an unstable
airmass in place will aid in keeping them going. There is
uncertainty whether they will be severe this morning over the
Northland but given ample MUCAPE values and deep layer shear,
there will at least be a low end threat for damaging wind and 1
inch diameter hail. The various CAM output does show these storms
weakening with eastward extend later this morning into early
afternoon. Focus then turns to this afternoon and evening as a
surface low/cold front and upper wave move through the region.
Instability is forecast to increase this afternoon with the RAP
forecasting MLCAPE values of 1500-2300 J/kg and deep layer shear
will be from 40 to 50 knots. We do expect increasing clouds which
could tap down the instability some but there is plenty of
moisture with PWAT values rising to around 1.8 inches and surface
dewpoints in the upper sixties to lower seventies. 700-500MB lapse
rates are forecast from 7 to 8.5 C/km. We do expect a severe
threat this afternoon into the evening with large hail (a couple
storms may produce hail to 2 inches in diameter if they remain
discreet), damaging winds to 70 MPH, and very heavy rain the main
threats. Forecast hodographs also indicate a tornado threat is
present, especially over central to northern Minnesota. The severe
threat will wane late evening and overnight.

A stronger upper trough will move into the region Monday with
showers and thunderstorms expected again. The storms Monday are
not expected to be severe. The upper flow turns northwest Tuesday
with cooler temperatures moving in. There will be a couple more
shortwaves embedded in this flow causing more chances for
showers/storms.

A dry period is expected Wednesday into Thursday with an upper
ridge over the central to western CONUS. There will be periodic
chance for thunderstorms Friday into the weekend as a few
shortwaves top the ridge. Temperatures will be on the increase
with highs in the lower eighties to around ninety over the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun Jul 10 2022

Scattered thunderstorms were occurring along portions of the
International Border into the Arrowhead early this morning and
these should continue for another 2 to 3 hours. These storms will
be capable of producing large hail and some strong winds. IFR
conditions will occur under them. Further west, storms continued
to move through North Dakota and should arrive over western
portions of the Northland around or shortly after 15Z. These may
impact KINL/KBRD and possibly KHIB/KDLH but guidance suggests they
will weaken some as they progress further east into the
Northland. More storms will develop this afternoon into the
evening as a low pressure system and cold front move through.
Some of the these storms could be severe with large hail, damaging
winds, and very heavy rain the main threats. Thunderstorm
coverage will decrease by late evening and especially overnight.

Gusty southerly winds will occur today, veering and decreasing
tonight. MVFR ceilings will develop later this afternoon into
tonight.

&&

.MARINE...
Issued at 327 AM CDT Sun Jul 10 2022

High pressure is expected to be shunted east by an approaching
area of low pressure and cold front today. As this occurs, winds
are expected to become south to southwest. How quickly this occurs
is still in question. Some of the higher resolution models
indicate easterly winds will be slow to switch. We went with
consensus which does switch winds to southerly by late morning.
Speeds will be from 8 to 15 knots, strongest close to shore. Some
higher gusts will be possible, especially along the South Shore.
There will be a chance for thunderstorms today into tonight and
some of these storms could be severe this afternoon and evening.
Large hail, strong and erratic winds, and very heavy rainfall will
be the main threats.

Behind the front later tonight into Monday, winds will become west
from 8 to 15 knots with some higher gusts. More showers and storms
are expected Monday into Monday evening. Winds less than 15 knots
will occur Monday night into Tuesday and be from the west to
northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  82  62  78  58 /  70  60  70  20
INL  80  60  73  57 /  70  60  80  30
BRD  86  65  79  60 /  50  30  60   0
HYR  85  64  81  57 /  30  60  70  20
ASX  86  63  82  57 /  50  70  80  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 10, 1:56 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
256 AM CDT Sun Jul 10 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
256 AM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are forecast this morning through
tonight. Storms this afternoon through tonight may be strong to
severe. Large hail, with a few hailstones up to 2 inches in
diameter, damaging wind gusts up to 70 mph, torrential rainfall
which may lead to localized flooding, and frequent cloud-to-ground
lightning are the main threats. A few tornadoes are possible this
afternoon through mid-evening over central and north-central
Minnesota into the Arrowhead.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of isolated to scattered non-severe storms are
forecast Monday through Tuesday night, Thursday night and Friday
morning, and again late Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon through tonight.

LSZ121-140>148-150-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
256 AM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are forecast this morning through
tonight. Storms this afternoon through tonight may be strong to
severe. Large hail, with a few hailstones up to 2 inches in
diameter, wind gusts of 30 to 60 knots, frequent cloud-to-water
lightning, and torrential rainfall which will reduce visibility to
less than 1 mile are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered non-severe storms are forecast Monday
through Tuesday night, Thursday night and Friday morning, and
again late Saturday night.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 10, 3:45 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
445 AM CDT Sun Jul 10 2022

MNZ012-101030-
Northern Cook/Northern Lake MN-
445 AM CDT Sun Jul 10 2022

...Strong thunderstorms will impact portions of northwestern Cook
County through 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 32 miles northwest of Saganaga Lake, to 29
miles north of Basswood Lake, to 38 miles northwest of Boundary
Waters Canoe Area Wilderness, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Saganaga Lake, Gunflint Lake, Sea Gull Lake and Alpine Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4818 9083 4818 9081 4816 9078 4814 9080
      4810 9076 4810 9065 4804 9072 4813 9117
      4817 9110 4820 9101 4822 9098 4824 9090
      4824 9085
TIME...MOT...LOC 0944Z 311DEG 38KT 4861 9129 4848 9144 4854 9171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Huyck
Special weather statement, Jul 10, 4:27 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
527 AM CDT Sun Jul 10 2022

MNZ012-101100-
Northern Cook/Northern Lake MN-
527 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern Cook
County through 600 AM CDT...

At 527 AM CDT, Doppler radar was tracking a strong thunderstorm near
Saganaga Lake, or 19 miles northwest of Gunflint Lake, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Saganaga Lake around 535 AM CDT.
  Sea Gull Lake around 540 AM CDT.
  Gunflint Lake around 555 AM CDT.

Other locations impacted by this storm include North Lake, Long
Island Lake and Gneis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4824 9085 4818 9083 4816 9078 4814 9080
      4809 9075 4812 9056 4810 9057 4810 9054
      4796 9068 4819 9103 4820 9102 4824 9090
TIME...MOT...LOC 1027Z 305DEG 32KT 4829 9101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 10, 4:58 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
558 AM CDT Sun Jul 10 2022

MNZ012-021-101130-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
558 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northern Cook
County through 630 AM CDT...

At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gunflint Lake, moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Cook
County, including the following locations... Clearwater Lake,
Bearskin Lake, Poplar Lake, Daniels Lake, Two Island Lake, North
Lake, Gneis Lake, Brule Lake and Watab Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4781 9040 4812 9086 4817 9080 4816 9078
      4814 9080 4809 9075 4810 9064 4812 9058
      4812 9056 4810 9056 4811 9046 4809 9037
      4810 9034 4802 9015
TIME...MOT...LOC 1057Z 309DEG 31KT 4815 9070

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Huyck

The radar

The Duluth radar (KDLH), 188 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 10, 5:52 AM CST to 5:54 AM CST
Where
Cook County, 12.57 mi N of Marais
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.930, -90.310

Multiple trees were uprooted by the storm.

Thunderstorm Wind, Cass

When
July 10, 9:40 AM CST to 9:42 AM CST
Where
Cass County, 1.42 mi W of Hackensack
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.930, -94.530

A powerline was downed during the storm.

Thunderstorm Wind, Cass

When
July 10, 10:10 AM CST to 10:12 AM CST
Where
Cass County, 4.72 mi ESE of Snowball
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.940, -93.940

A large tree was down blocking a road.

Hail, Crow Wing

When
July 10, 12:45 PM CST to 12:47 PM CST
Where
Crow Wing County, 0.47 mi E of Cross Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.670, -94.110

Hail, Crow Wing

When
July 10, 1:55 PM CST to 1:57 PM CST
Where
Crow Wing County, 1.17 mi NW of Cross Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
46.680, -94.140

Hail, Crow Wing

When
July 10, 2:18 PM CST to 2:20 PM CST
Where
Crow Wing County, 0.84 mi SW of Breezy Pt
Measured
1 in hail
Reported by
Public
Coordinates
46.590, -94.210

Thunderstorm Wind, Pine

When
July 10, 3:35 PM CST to 3:37 PM CST
Where
Pine County, 0.48 mi W of Finlayson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.200, -92.930

A cluster of trees were snapped at the base along with a spruce tree being uprooted.

Thunderstorm Wind, Pine

When
July 10, 3:36 PM CST to 3:38 PM CST
Where
Pine County, 2.87 mi E of Finlayson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.200, -92.860

A couple of large spruce trees were downed.

Thunderstorm Wind, Pine

When
July 10, 3:39 PM CST to 3:41 PM CST
Where
Pine County, 3.54 mi NW of Askov
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.210, -92.840

A portion of Interstate 35 was blocked by a large downed tree.

Thunderstorm Wind, Pine

When
July 10, 4:00 PM CST to 4:02 PM CST
Where
Pine County, 0.84 mi SE of Cloverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.010, -92.720

A portion of Minnesota Highway 38 was blocked by a downed tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037615, 1037616, 1037617, 1045765, 1037624, 1037625, 1037626, 1037627, 1037628, 1037629.